Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

WHat causes attacks and anxiety when on "Klonopin" along with "Zoloft"?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been taking klonopin for 2 weeks now (0.5 mg twice daily) along with Zoloft as I have recently experienced panic attacks and anxiety. I am trying to taper off the klonopin now, though I have only been on the Zoloft 12 days. Is this advisable? I started on 25 mg of zoloft the first week, and now am on 50 mg (6th day today).. I wake up every morning still with either chest pain, or "fluttering" and always feel my worst in the morning. I am wondering is this a side effect still of the Zoloft or am I getting addicted to the Klonopin? Just want to taper off slowly and when should I begin.
Posted Sat, 15 Feb 2014 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 6 hours later
Brief Answer: Zoloft take 3-4 weeks to show improvement. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. In drug treatment of anxiety and panic attacks two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like klonopin) are used for short duration (due to risk of dependence) of few weeks. For long term relief most commonly SSRI (selective serotonin reuptake inhibitors) like Zoloft are used. SSRI takes around 3-4 weeks to show its effect, till that time benzodiazepines control the anxiety symptoms. Zoloft contain Sertraline. Its effective dose range is between 50 and 200mg per day. After achieving effective dose it take 3-4 weeks to show improvement. In initial 5-7 days of starting of treatment or dose increment, it may increase some anxiety symptoms and acidity (lead to chest pain/fluttering/feeling bad in morning). Which subside on its own. If symptoms are more then klonopin dose can increased for short duration till zoloft start showing its effect under psychiatrist supervision. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: WHat causes attacks and anxiety when on "Klonopin" along with "Zoloft"? 7 hours later
Thank you doctor for your response.. So based on the fact that I have only been on 50 mg of zoloft for 7 days (25 mg for initial week), should I start trying to wean off the Klonopin yet or is it too soon? The Klonopin would not be causing the bad feeling in the morning? I am taking .5 mg twice daily... What is the best way to start tapering klonopin when I do start? Please advise.. Also note, i was on xanax for a month prior to starting the klonopin/zoloft but hopefully that is out of my system. Thanks again.
Answered by Dr. Ashish Mittal 14 hours later
Brief Answer: Hi Detailed Answer: Hello again, Thanks for follow up. In my opinion you should not start tapering klonopin now as you already have some anxiety symptoms. It also do not cause bad feeling in morning but anxiety can do. You can start klonopin after 3 weeks (as zoloft take 3-4 weeks to show improvement) slowly, under psychiatrist supervision only to prevent exacerbation of anxiety. In general, it can be reduced by 0.25mg every 5th day. (for 1 mg 20 days are required) Past use of xanax will not affect klonopin tapering as it is out of your body now. Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: WHat causes attacks and anxiety when on "Klonopin" along with "Zoloft"? 10 hours later
Thank you so much doctor. Your answers are so detailed, and I appreciate that so much. I will definitely taper slowly off klonopin at .25 mg for 5 days each after 3 weeks. Another query is, do you find in some patients that 50 mg of Zoloft is sufficient for anxiety? I was previously on citalopram for 2 years at 20 mg (due to post-partum anxiety).. Just wondering how will I know if I need to increase to a higher dosage? And regarding possible sexual side affects, does a higher dosage mean a greater affect on libido? I am worried about Zoloft affecting my sex drive. I was fine on citalopram but I know this is a big side affect of Zoloft. Lastly, have you ever heard of antidepressants actually causing panic attacks or anxiety? I had no issues and had been off citalopram for a year.. only decided to try Effexor in November after getting very irritable and experiencing anger outbursts.. I was feeling no anxiety. On the 4th day of Effexor I had a major panic attack, and have continued since... Even after switching to citalopram (again), the panic attacks were so frequent.. even with Xanax.. This is why I am now on Zoloft and klonopin.. Just wondering could it be the drugs that triggered the attacks as again I have never experienced panic before and was only trying to help my anger/irritability issues/PMDD... Sorry for the long email! I thank you in advance.. Regards.
Answered by Dr. Ashish Mittal 11 hours later
Brief Answer: hi Detailed Answer: Hello again, Thanks for follow up. People do respond on 50mg of zoloft. Deciding dose of medicine is a clinical decision. We need to wait for 3-4 weeks if a patient do not respond on 50mg of zoloft. Sexual side effect is a reversible side effects with zoloft/citalopram and effexor in around 10-20% of cases. Even anxiety and panic attacks can lead to lack of sexual desire if not treated. In my view, currently focus should be on controlling anxiety. Antidepressants, in initial 5-7 days of starting of treatment or dose increment may increase some anxiety symptoms but not on chronic use. Anxiety may increase due to following factors: -Progression of anxiety -Poor compliance to treatment -Current stress in life -Vitamin deficiency (especially vitamin B12): so take vitamin supplement and fruits/milk in diet. -Any concurrent medical illness. It should be investigated by general medicine physician and treated. -Thyroid dysfunction: get thyroid hormonal assay done -Excessive caffeine (tea/coffee/cold drinks0 use. -Alcohol use and smoking. -Short duration of increment in anxiety due to PMDD. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: WHat causes attacks and anxiety when on "Klonopin" along with "Zoloft"? 16 hours later
Thank you Dr. XXXXXXX .. I will review you shortly and promise a great review as you truly know your stuff!! I am seeing a psychiatrist that hasn't remotely answered half what you have already. I should have listened to you earlier, I started reducing the klonopin too soon on Sunday by .25mg (prior to your email) and felt horrible today.. anxiety, sweaty palms, nervousness etc.. I will, per your instructions continue on the full 1 mg daily until I have been on Zoloft 3 weeks fully.. You said above that people do not respond to 50 mg of Zoloft.. what did you mean by that?? Does that mean I will need at least 75 or 100? What I am hoping for is that eventually the one pill will be sufficient and I will be able to give up the Klonopin. Finally, on 2nd week, I am still feeling very tired, particulary in morning after .50 klonopin and then usually have to lie down late afternoon for a sleep. Is this normal and will this pass? I just want to be able to function on full energy again. I am a busy mother of 2 small kids and at the moment feel a bit debilitated. Thank you again Doctor. I so so appreciate your extensive knowledge and email and promise no further queries. All the best. Sorry, I just re-read your email above and you said that people DO respond on 50 mg of Zoloft.. so ignore that question on my part... thank you.
Answered by Dr. Ashish Mittal 10 hours later
Brief Answer: hi Detailed Answer: Hello again, Thanks for follow up. Tiredness, lack of energy and lethargy all can happen in anxiety. These symptoms will subside after control in anxiety. You just need to wait for few weeks Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor